Mississippi, 2002

Damaging Winds in Mississippi, July 20, 2002

July 20, 2002 · NWS JAN · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 20, 2:00 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Jul 20, 2:00 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT JUL 20 2002

PRECIPITABLE WATER VALUES REMAIN 1.5 TO 2.0 INCHES NEXT FEW DAYS.
SATELLITE PIX SHOW UPPER TROF N OF REGION...FORECAST BY MODELS TO
DROP SEWD WITH TIME. MODELS DROP A WEAK SHORTWAVE ACROSS THE REGION
TODAY WITH BEST FORCING CENTRAL AND SRN ZONES DURING THE AFTERNOON
AND EVENING BUT LOOK A LITTLE FAST COMPARED TO CURRENT SATELLITE.
SHEAR ZONE NOTED NRN ZONES THIS MORNING TO ALSO DROP SWD WITH TIME
TODAY. BEST CAPE AND 850 THETAE RIDGE TO LIE FROM NW AREAS TO SE MS.
MODELS AGREE THAT BEST UVV TO BE ERN ZONES THIS AFTERNOON BUT
DISAGREE ON N/S PLACEMENT OF MAX. VARIOUS OUTFLOW BOUNDARIES WILL
ALSO FOCUS SCATTERED CONVECTION. CHANCE POPS ALL ZONES FOR TODAY.
WILL LEAVE CHANCE OF THUNDERSTORMS AT LEAST THROUGH THE EVENING FOR
TONIGHT.

UPPER TROF SETTLING OVER SE U.S. SUNDAY WITH SERIES OF WEAK
SHORTWAVES PIVOTING ACROSS FORECAST AREA. STRONGER SURFACE TROUGH
ALSO EAST OF AREA WITH TAIL END OF BOUNDARY EXTENDING INTO MS. 850
MB TROF PUSHES INTO ERN MS AND WEAK 850 MB THETAE RIDGE TO BE
POSITIONED OVER ERN MS DURING THE AFTERNOON. ETA HINTING AT JET
SUPPORT NRN ZONES SUNDAY AFTERNOON WITH WEAK JET MAX NRN MS BORDER
INTO TN. WILL CONTINUE CHANCE TSTMS AGAIN FOR SUN BUT DYNAMICS LOOK
BEST ERN ZONES.

NOT MUCH TO PINPOINT CONVECTION FOR MONDAY. WITH HIGH PRECIPITABLE
WATER VALUES AND AFTERNOON HEATING WILL KEEP AT LEAST SLIGHT CHANCE
POPS ALL ZONES.

MODELS DISAGREE ON PROGRESSION OF NEXT ORGANIZED FRONT. AVN SHIFTS
BOUNDARY INTO SRN MS BY TUE AFTERNOON WHICH LOOKS TOO AGGRESSIVE.
OTHER MODELS VARY BUT GENERALLY HOLD BOUNDARY EITHER EXTREME NRN MS
OR FARTHER N.

PRELIM NUMBERS:
JAN 94/74/92/74 3333
MEI 94/73/92/73 3343

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 20, 6:01 AM CST, 4 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
701 AM CDT SAT JUL 20 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE REGION
THROUGH THIS EVENING. AS TEMPERATURES RISE INTO THE MID
90S...INSTABILITY WILL BE GREAT ENOUGH TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. THE HIGHEST PROBABILITY OF SEEING SEVERE
STORMS...WILL BE GENERALLY SOUTH OF A LINE FROM BELZONI TO MACON
MISSISSIPPI...AND EAST OF A LINE FROM YAZOO CITY TO JACKSON TO
COLUMBIA MISSISSIPPI. THE MOST ACTIVE TIME FOR SEVERE WEATHER
WILL BE BETWEEN 1 AND 7 PM. ANY SEVERE STORM WILL BRING THE
POSSIBILITY OF SMALL HAIL AND DAMAGING WINDS GUSTS TO 60 MPH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER...MAY BE NECESSARY THIS
AFTERNOON.

...SEASONAL THREATS...
THE HEAT INDEX WILL ONCE AGAIN REACH THE 105 TO 110 DEGREE MARK
AT MANY LOCATIONS TODAY. AFTERNOON TEMPERATURES WILL CLIMB INTO
THE MID 90S OVER A GOOD PORTION OF THE REGION THIS AFTERNOON.
THOSE TEMPERATURES...AND HIGH RELATIVE HUMIDITIES...WILL PRODUCE
HEAT INDICES AROUND 105 DEGREES AFTER 2 PM TODAY. HEAT INDICES
NEAR 110 DEGREES WILL BE POSSIBLE...ESPECIALLY OVER SOUTH AND
EAST MISSISSIPPI. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD
DRINK PLENTY OF LIQUIDS AND AVOID OVER EXERTION DURING THE
AFTERNOON HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
July 20, 10:41 AM CST
Where
Oktibbeha County, 3 mi NW of Adaton
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -88.967

Powerlines were blown down in the area.

Thunderstorm Wind, Oktibbeha

When
July 20, 11:00 AM CST
Where
Oktibbeha County, 3 mi W of Starkville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -88.883

Numerous trees and powerlines were blown down in the area.

Thunderstorm Wind, Clarke

When
July 20, 5:05 PM CST
Where
Clarke County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -88.667

Several trees were blown down in Quitman, as well as on County Road 3541 near Stonewall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309351, 5309404, 5309405.